MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMC02
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Hernia (2240)
Date of Event 10/21/2015
Type of Reportable Event Serious Injury
Event or Problem Description
The following information was obtained from the medical records.Implant procedure: lysis of adhesions.Removal of existing hernia mesh.Recurrent ventral incisional hernia repair with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc02/ (b)(6), 8cm x 12cm x 1mm thick] implant date: (b)(6), 2009 [hospitalization dates unknown].Explant procedure: 1.External lysis of adhesions.2.Left-sided posterior component separation.3.Ventral incisional hernia repair with a piece of 28x36 cm retromuscular heavyweight polypropylene mesh.4.Removal of existing mesh.[implant: cr bard mesh marlex polypropylene 14in x 10in [36 x 28 cm] explant date: (b)(6) 2015 [hospitalization dates unknown].It was initially reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrent ventral incisional hernia repair with mesh, removal of existing mesh, lysis of adhesions, adhesions between the colon and the mesh were taken down.Inferior aspect of the mesh had pulled away, mesh was removed in its entirety, ventral incisional hernia repair with mesh, removal of mesh, component separation, lysis of adhesions, prior mesh had pulled away from the abdominal wall, left kidney was very adherent to the prior mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2007: operative report: (b)(6) md.Operation: laparoscopic ventral incisional hernia repair with mesh.[implant prolene].Anesthesia: general endotracheal.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia.(b)(6) 2007: (b)(6) clinic.(b)(6) md.Indications: ¿the patient is a 40-year-old male who underwent an open partial nephrectomy through a left retroperitoneal approach several years ago.Ultimately, pathology was benign.After the procedure, he has noticed this progressively increasing bulge at the lateral aspect of his incision.Seen in the general surgery clinic, and indeed, had an obvious incisional hernia at the lateral aspect of his retroperitoneal incision.He also had some laxity of his abdominal wall, which explained it was most likely related to nerve injury, which i could not repair.However, i clearly recommended repairing his incisional hernia related due to the increasing size and symptoms.Because of its location, i recommended laparoscopic approach.The risks, benefits, and alternatives of the procedure were discussed at length with the patient, and he agreed to proceed in the operating room.He did receive preoperative bowel prep.¿ procedure: ¿the patient was brought to the operating room in supine position.General endotracheal anesthesia was induced, and a foley catheter was placed.The patient was then placed and secured in the right lateral decubitus position.His abdomen was subsequently shaved, prepped, and draped in the usual sterile fashion.Through a 5 -mm incision overlying the right rectus muscle, the 0 degree scope and the endopath trocar were used to enter the abdomen under direct visualization and co2 insufflation was begun.I then switched over to a 30 -degree scope.A quick 360-degree view revealed an obvious ventral hernia in the left lateral abdomen involving the descending colon.Over the course of time, 3 further 5-mm ports were placed after needle localization.The patient then underwent takedown of his splenic flexure and descending colon using only sharp dissection.All times, we were cognizant as to the location of the colon, which was not harmed during our dissection.Eventually, using simple gravity it just fell out of the way and we could visualize our defect.This was cleared off without difficulty.Inferiorly, the remaining kidney was adherent to the inferior aspect of the incision.This was taken down using sharp dissection as was the cautery, the kidney was unharmed at all during this dissection, and this allowed us to easily visualize abdominal wall below the fascial defect.The fascial defect was measured out, found to be approximately 8 x 8 cm in diameter.Because of its location and the fact that i cannot place the fixation sutures through the costal margin, i elected to repair this with prolene.For appropriate circumferential overlap, a piece of prolene mesh was cut to 12 x 12 cm.A single 0 prolene suture was placed at the superior aspect of our mesh.One of our ports was up-sized to a 10 -mm trocar and the mesh was placed in the abdomen under direct visualization.The suture passer was used to grasp the stay stitch and the mesh was placed along the anterior abdominal wall.In this manner, we had verified the appropriate coverage of our hernia defect.The mesh was then secured circumferentially using tacks placed approximately 1 cm apart.At the inferior aspect of our defect, the tacks were placed into the costal margin because there was no associated fascia.We were also able to place a limited central row of tacks as well.Upon completion, we had appropriate coverage of our hernia defect.The abdomen was inspected, and hemostasis was verified.We clearly had coverage of our hernia defect.The colon was inspected and there were found to be no abnormalities.There were no other intraabdominal abnormalities identified.The fascia of the 10 -mm port site closed using 0 vicryl figure -of -eight suture with the assist of the suture passer.The co2 insufflation was released.The trocars were then removed under direct visualization.The subcutaneous tissue and skin were infiltrated with 0.25% marcaine.The skin was closed using 4-0 vicryl subcuticular closure followed by dermabond.The patient tolerated the procedure well and was dispensed to the pacu in stable condition.¿ (b)(6) 2007: (b)(6) clinic.(b)(6) md.Brief operative report.Preoperative diagnosis: ¿incisional hernia.¿ operation.Laparoscopic ventral hernia repair with mesh.Findings: ¿defect ~8 x 8cm.¿ repaired [with] 12 x 12 mesh.¿ implant preoperative complaints: (b)(6) 2009: (b)(6) clinic.(b)(6), md.Indication: ¿the patient is a 42-year-old male who developed an incisional hernia after undergoing an open left partial nephrectomy several years ago.I repaired this using a laparoscopic technique 2 years ago.Unfortunately, this hernia recurred.This hernia has got progressively large and more uncomfortable.He was seen in the general surgery clinic, indeed had a good-sized recurrence of his hernia.Because of the increasing size and symptoms associated with this hernia, surgical repair was recommended.Because of the recurrent nature of this repair, i recommended the open technique.The risks, benefits, alternatives of the procedure discussed at length with the patient, and he agreed to proceed in the operating room.He did receive a preoperative bowel prep due to the increased potential for enterotomy related to his complex past surgical history.¿ implant procedure: lysis of adhesions.Removal of existing hernia mesh.Recurrent ventral incisional hernia repair with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc02/ (b)(6), 8cm x 12cm x 1mm thick].Implant date: (b)(6) 2009 [hospitalization dates unknown].Wound classification: clean.Operative report: (b)(6) clinic.(b)(6) md.First assistant: (b)(6) md.Second assistant: (b)(6) pa-c.Anesthesia: general endotracheal.Preoperative diagnosis: recurrent left flank incisional hernia.Postoperative diagnosis: recurrent left flank incisional hernia.Procedure: ¿the patient was brought to the operating room in the supine position.General endotracheal anesthesia induced, and a foley catheter was placed.The patient was then placed and secured in the right lateral decubitus position.The bed was flexed in order to optimize the exposure of hernia, which had been marked preoperatively.This area was prepped and draped in the usual sterile fashion.The tissue was dissected downwards using a combination of sharp dissection as well as electrocautery.We immediately came upon the hernia sac.This was opened along its entirety.Significant adhesions between the colon and the mesh were taken down using only sharp dissection.This colon was not harmed during this dissection and it fell back into the abdomen.Immediately, it was quite obvious that the inferior aspect of the repair had pulled away from the mesh.This was always a most difficult aspect to secure because of the position of the kidney inferiorly.Carefully and slowly, this mesh was eventually removed in its entirety.I felt this was necessary really in order to optimize our exposure.By performing this maneuver, the surrounding fascia was then cleared off and found to be healthy and strong.We easily visualized and exposed the hernia defect.The defect was measured out.A piece of 8 x 12 cm gore -tex dualmesh was chosen.This was secured using the underlay technique with multiple interrupted 0 prolene buried mattress sutures.Prior to securing the last several sutures, the tip of one's finger was placed into the abdomen to verify the strength of our repair as well as to confirm that no intra-abdominal contents were incorporated in our closure.The wound was irrigated, and hemostasis was verified.We were quite satisfied with the hernia coverage.The patient's native fascia was then reapproximated using multiple interrupted #1 ethibond figure-of-eight sutures.The scarpa's fascia was closed using several interrupted 0 vicryl figure-of-eight sutures.The subcutaneous tissue and skin were infiltrated with 0.25% marcaine., the skin was closed using 4-0 vicryl subcuticular closures followed by steri- strips and dry sterile dressing.The patient tolerated the procedure well and dispensed to the pacu in stable condition.At the end of procedure, all sponge and needle counts were correct.¿ (b)(6) 2009: (b)(6) clinic.Implant sticker.Gore® dualmesh® biomaterial.Ref catalog number: 1dlmc02.Lot number: 05524249.Manufacturer: w.L.Gore & associates.Explant preoperative complaints: (b)(6) 2015: (b)(6) clinic.(b)(6),md.Indications: ¿the patient is a 48-year-old male, who underwent open left partial nephrectomy approximately 10 years ago.Ultimately, pathology was benign, and no further treatment was indicated.However, he was left with an incisional hernia, which i repaired several years later using laparoscopic approach.A recurrence was repaired using open technique again by myself in 2009.The patient did quite well until he was involved in a motor vehicle accident when he suddenly noticed his onset of significant left sided pain and recurrent bulge.A ct scan was performed, which revealed evidence of recurrent hernia.He was referred to me for further evaluation.Indeed, on examination, he has a very large recurrent hernia present.The mesh was visualized and clearly had pulled away from the abdominal wall.Because of the increasing size and symptoms associated with this hernia, the patient wished to proceed.I did explain to the patient that in no uncertain terms this could be a particularly difficult procedure based on his complex past surgical history, which includes mesh placement.This time around, we will have to be very aggressive and perform a retrorectus repair with a nice large piece of mesh.The risks, benefits, and alternatives of the procedure were discussed at length with the patient, he agreed to proceed in the operating room.He did receive a preoperative bowel prep due to increased potential enterotomy related to his complex past surgical history.¿ explant procedure: 1.External lysis of adhesions.2.Left-sided posterior component separation.3.Ventral incisional hernia repair with a piece of 28x36 cm retromuscular heavyweight polypropylene mesh.4.Removal of existing mesh.[implant: cr bard mesh marlex polypropylene 14in x 10in [36 x 28 cm] explant date: (b)(6) 2015 [hospitalization dates unknown].Wound classification: clean.Operative report: (b)(6) clinic.(b)(6) md.First assistant :(b)(6) md.Second assistant: (b)(6) md.Anesthesia: general endotracheal.Preoperative diagnosis: multiply [sic] recurrent flank incisional hernia.Postoperative diagnosis: multiply (sic) recurrent left flank incisional hernia.Procedure: ¿the patient was brought to the operating room in the supine position.General endotracheal anesthesia was induced, and a foley catheter was placed.The patient was then placed and secured in the right lateral decubitus position.His abdomen was clipped, prepped and draped in usual sterile fashion.The bed was flexed, which gave us optimal exposure of his existing flank incision.We utilized the entire previous incision.The tissue was dissected downwards and ultimately through this large hernia sac and the abdomen was entered.At this point, the patient underwent extensive lysis of adhesions.This was performed carefully, slowly, painstakingly, and almost exclusively utilizing sharp dissection.We had to free the colon as well as the omentum in order to expose the posterior abdominal wall.After more than an hour of adhesiolysis, we had appropriate visualization circumferentially of the posterior abdominal wall.We were able to visualize the left kidney, which was quite adhered to the lateral abdominal wall.We then went about creating a retromuscular space.We started out more medially and dissected along the preperitoneal plane until we came to linea semilunaris.This was then incised, the transversus abdominus muscle, and this plane was entered.Subsequently, the patient underwent a posterior component separation/transverse abdominis release.This allowed to create our plane well out medially.Superiorly, we were able to create this plane well behind the costal margin using a combination of blunt as well as gentle dissection.We then came more inferiorly, we (sic) able to drop the bladder and really get exposure of the psoas muscle.We continued along this plane more superiorly.The left kidney was very adherent to the initially placed mesh.Carefully and slowly, this was freed up.By remaining along the psoas muscle, after another approximately 1/2 hour to 45 minutes of adhesiolysis, we were able to free up the kidney, which then rotated more medially.Our dissection was continued superiorly until we came to the confluence of the psoas muscle and the diaphragm.The abdomen was carefully inspected and there were no abnormalities identified.There were no abnormalities involving the visualized or palpated small or large bowel.The kidney had been freed up and was normal.With this maneuver, he had a very nice large retromuscular space.Both the anterior as well as the posterior fascia came together without undue tension.A preliminary sponge and needle count was correct.There was no undue bleeding encountered.Posterior sheath was closed using 2 running 2-0 vicryl sutures.Because of the flank position, i elected to use a piece of heavyweight polypropylene mesh.A piece of bard polypropylene mesh, which measured 36 x 28 cm was placed into our space.The lateral edge of the mesh was secured to the psoas muscle using several interrupted 2-0 vicryl sutures.This allowed us then to drape the mesh around the abdominal wall for maximal lateral coverage.Through separate 2 -mm stab incisions around the periphery, mesh was secured using #1 maxon sutures with the assistance of the suture passer.The patient was unflexed and our further sutures were placed more medially.We were quite satisfied with our mesh coverage.Sutures were then sequentially, secured and a #15 round jp drain was placed on top of the mesh and brought through separate stab incision.This was secured using a 3-0 nylon suture.The patient's anterior fascia closed using 2 running #1 maxon sutures.Excess skin and subcutaneous tissue was (sic) excised.3-0 vicryl deep dermal sutures were placed.The skin was closed using 4-0 vicryl subcuticular closures followed by sureclose.Dry sterile dressing was secured.The drain was cut to size and placed to bulb suction.At the end of procedure, all sponge and needle counts were correct.The patient tolerated the procedure well and was dispensed to pacu in stable condition.I was present for this procedure in its entirety from incision at 09:27 through closure, which began at 12:56.¿ relevant medical information: (b)(6) 2016: surgery progress note.(b)(6) clinic.(b)(5) md.¿(b)(6) returns for a 1-year followup visit.Since he was last seen, he noticed some discomfort in his left abdominal wall.This is not consistent with his previous hernia.Rather, he almost feels that this area of his abdomen becomes tired more quickly with certain activities.However, he does report that he has avoided most activities for fear of a recurrent hernia.Specifically, he has not done much lifting and has stopped doing yoga.On examination, his abdomen is benign.Incision is well healed.There is no evidence of a recurrent hernia present.The patient does have some laxity of his lateral abdominal wall, which is related to the previous denervation injury.First and foremost, i have encouraged (b)(6)to continue with his activities which he has previously enjoyed.He is essentially 1 year out from his operation and he has no restrictions.I will also send him a binder for some support, which i do think will help with his symptoms as well.However, at this point, there is really no indication for surgical intervention.He is going to contact me in the next month or two to let me know how he is doing.¿ the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key17765606
Report Number2017233-2023-04280
Device Sequence Number15145689
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/03/2012
Device Catalogue Number1DLMC02
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2021
Supplement Date Received by Manufacturer12/07/2021
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date11/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/05/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age55 YR
Patient SexMale
Patient Weight102 KG